Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 119, NWS Pueblo, CO

August 31, 2006Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 31, 2006, 5:43 PM MDT for Kiowa County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2006, 5:43 PM MDT (23:43 UTC)
Expired
Aug 31, 2006, 6:45 PM MDT
In force
62 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Kiowa County, CO

The radar

The Pueblo radar (KPUX), 72 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3432 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 312342
SVRPUB
COC061-010045-
/O.NEW.KPUB.SV.W.0119.060831T2343Z-060901T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
543 PM MDT THU AUG 31 2006

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL KIOWA COUNTY IN SOUTHEAST COLORADO...

* UNTIL 645 PM MDT...

* AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF ARLINGTON...OR 30 MILES NORTH OF LA JUNTA. THIS STORM
  WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  ARLINGTON.
  HASWELL.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3843 10350 3828 10343 3832 10321 3849 10314
      3852 10336

$$
3 follow-up statements
000 
WWUS55 KPUB 312358
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
557 PM MDT THU AUG 31 2006

COC061-010045-
/O.CON.KPUB.SV.W.0119.000000T0000Z-060901T0045Z/
KIOWA CO-
557 PM MDT THU AUG 31 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR WEST CENTRAL KIOWA COUNTY...

AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES NORTHWEST OF ARLINGTON...OR 29 MILES NORTH OF LA
JUNTA. THIS STORM WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
  HASWELL.
  ARLINGTON.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3843 10350 3828 10343 3832 10321 3849 10314
      3852 10336

$$
000 
WWUS55 KPUB 010020
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
620 PM MDT THU AUG 31 2006

COC061-010045-
/O.CON.KPUB.SV.W.0119.000000T0000Z-060901T0045Z/
KIOWA CO-
620 PM MDT THU AUG 31 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR WEST CENTRAL KIOWA COUNTY...

AT 618 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR ARLINGTON...OR 29 MILES NORTHEAST OF LA 
JUNTA...AND WAS MOVING TOWARD THE EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  HASWELL.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3843 10350 3828 10343 3832 10321 3849 10314
      3852 10336

$$
000 
WWUS55 KPUB 010054
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
650 PM MDT THU AUG 31 2006

COC061-010100-
/O.EXP.KPUB.SV.W.0119.000000T0000Z-060901T0045Z/
KIOWA CO-
650 PM MDT THU AUG 31 2006

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL KIOWA COUNTY 
THAT EXPIRED AT 645 PM MDT HAS BEEN REPLACED WITH A NEW SEVERE
THUNDERSTORM WARNING...

A NEW SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR KIOWA COUNTY.
THIS WARNING IS IN EFFECT FOR ALL OF WESTERN KIOWA COUNTY...AND 
NORTHEASTERN CROWLEY COUNTY...UNTIL 815 PM MDT.  THIS NEW WARNING 
REPLACES AND EXPANDS THE WARNING THAT WAS IN EFFECT FOR WEST CENTRAL 
KIOWA COUNTY UNTIL 645 PM MDT.

LAT...LON 3843 10350 3828 10343 3832 10321 3849 10314
      3852 10336

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:43 PM MDT, 3 hours earlier.

Area forecast discussion, Aug 31, 2:43 PM MDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
243 PM MDT THU AUG 31 2006

.SHORT TERM...
(TONIGHT AND FRIDAY)

...MAIN CONCERN IS INTENSITY OF CONVECTION THIS EVENING AND TOMORROW
AFTERNOON AND EVENING...

CURRENTLY...COLD FRONT MOVING ACROSS THE PLAINS ATTM. AS OF 1230
PM...FRONT WAS ON PALMER DVD MOVING SOUTH. ISOLD TSRA HAD DEVELOPED
BEHIND FRONT AND ACROSS C MTNS. DWPTS OVER EC CO IN THE 50S AND 60S.
SKIES MOSTLY SUNNY ACROSS PLANS ADDING TO CAPE.

REST OF TODAY...MAIN CONCERN IS MARGINAL SVR THREAT. FLOW WILL GO
UPSLOPE AFTER FROPA. I BELIEVE DWPTS WILL MIX OUT A BIT...BUT SHOULD
SEE MID 50S OVER MOST OF PLAINS BY LATE THIS AFTERNOON...WITH A 60
OR TOO OVER NE SXNTS OF SE PLAINS. JET STREAK WILL MOVE ACROSS
REGION DURING PRIME HEATING ASSISTING VERTICAL MOTION. EXPECT A
FEW SVR STORMS TO DEVELOP CAPABLE OF PRODUCING HAIL AND WIND GUSTS
TO 60 TO 70 MPH POSSILBE.

TONIGHT...BEST CONVECTIVE CHANCES WILL BE OVER FAR SE CO AS
CONVECTION CONGEALS OVER THIS REGION. DECIDED TO INCREASE POPS TO
LIKELY CATEGORY OVER FAR SE PLAINS AS SYSTEM DROPS SE DURING THE
EVENING HOURS. ADDITIONAL CONCERN THEN BECOMES HOW MUCH CLOUDS OVER
PLAINS TONIGHT? DECIDED TO KEEP MOSTLY CLOUDY OVER MOST OF PLAINS
BUT DECIDED NOT TOO MENTION ANY FOG FOR NOW.

TOMORROW...IT WILL BE MOIST AND COOL...BUT HOW COOL? WIND FIELDS
WILL FAVOR ROTATING STORMS IF WE CAN GET ENOUGH INSTABILITY OVER THE
REGION. GUIDANCE IS PRINTING OUT SOME HEFTY QPF AS SECOND SURGE
COMES DOWN ON PLAINS DURING THE MID/LATE AFTERNOON TIME PERIOD. GIVEN
FORCING AND SOME HEATING...BELIEVE WE WILL SEE SOME CONVECTION BY
TOMORROW AFTERNOON...AND WITH THE WIND FIELDS IN PLACE...IT COULD
ROTATE. SPC ALSO HAS UPGRADED AREA TO SLIGHT RISK. FOR THIS REASON
DECIDED TO MENTION SVR THREAT INTO TEXT PRODUCTS FOR TOMORROW
AFTERNOON. GIVEN THE FORCING...AND IF WE REALIZE THE CAPE...SOME
OF THE STORMS TOMORROW COULD PRODUCE HEAVY RAINFALL. FF WILL ONCE
AGAIN BECOME A CONCERN...ESPECIALLY OVER THE BURN SCARS AND N
PUEBLO COUNTY WHERE HEAVY RAIN HAS BEEN A PROBLEM THIS YEAR.
/HODANISH

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

STORMS WILL DIMINISH DURING THE EVENING FRIDAY AS THE SURFACE TROF
MOVES EAST. CHANCES OF PRECIPITATION SHOULD GRADUALLY DIMINISH
DURING THE NIGHT AS THE MAIN SYSTEM CONTINUES SOUTH AND EAST.
ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE MOUNTAINS
SATURDAY DUE TO A WEAK 700 MB TROF MOVING ACROSS THE AREA IN
NORTHWEST FLOW BEHIND THE MAIN SYSTEM.

ENOUGH MOISTURE WILL BE AVAILABLE FOR CONTINUED DAYTIME ISOLATED
SHOWERS AND THUNDERSTORMS OVER MAINLY THE MOUNTAIN AREAS AS VERY
WEAK MONSOON MOISTURE FLOW UNDERNEATH THE UPPER RIDGE TO THE WEST
INTERACTS WITH WEAK WEATHER DISTURBANCES MOVING ACROSS THE AREA
IN NORTHWEST FLOW THROUGH THE WEEK.

TEMPERATURES SHOULD WARM BACK TO NEAR OR A LITTLE ABOVE NORMAL
AFTER MONDAY. -JKH-

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

34/51
Hazardous weather outlook, Aug 31, 10:42 AM MDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1042 AM MDT THU AUG 31 2006

COZ058>089-093>099-011645-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1042 AM MDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS MAY OCCUR TODAY ACROSS ALL OF THE
SOUTHEAST COLORADO PLAINS. THE GREATEST CHANCE OF SEVERE
THUNDERSTORM ACTIVITY WILL BE NORTH...AND EAST OF A LINE...FROM BLACK
FOREST TO SPRINGFIELD. THE PRIMARY THREAT OF SEVERE WEATHER
ACTIVITY WILL BE HAIL UP TO 1.5 INCHES IN DIAMETER...AND WIND
GUSTS UP TO 70 MPH.

A COLD FRONT WAS MOVING SOUTH ACROSS THE EASTERN PLAINS OF
COLORADO LATE THIS MORNING. THIS FRONT WILL CONTINUE TO MOVE
SOUTH THIS AFTERNOON...AND WILL MOVE INTO NEW MEXICO BY LATE THIS
AFTERNOON. AFTER THE FRONT GOES BY...UPSLOPE FLOW WILL DEVELOP
OVER THE REGION. AT THE SAME TIME...AN SMALL UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE REGION THIS AFTERNOON INCREASING
THE WIND SHEAR NECESSARY FOR SEVERE THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY...WITH THE MAIN
THREATS BEING CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN.
FOR SATURDAY THROUGH WEDNESDAY ONLY ISOLATED THUNDERSTORMS WILL BE
POSSIBLE...WITH CLOUD TO GROUND LIGHTNING AND WIND GUSTS AROUND 40
MPH BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE LATE THIS AFTERNOON AND EVENING OVER THE SOUTHEAST
PLAINS.

HODANISH

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.